The FDA has just issued a safety alert warning on use of codeine in children after tonsillectomy and/or adenoidectomy for obstructive sleep apnea (FDA 2012). This is both timely and very informative and contains some very important information we had not been previously aware of (though many pediatricians may have known).
They issued the alert after reviewing reports in the literature of 3 deaths and one near-miss case of respiratory depression in young children (ages 2-5) following tonsillectomy and/or adenoidectomy for obstructive sleep apnea (Ciszkowski 2009, Kelly 2012). The most interesting facet is the data presented on unusual metabolism of codeine as a root cause. Ingested codeine is converted into morphine in the liver by cytochrome P450 2D6 (CYP2D6). It turns out there are genetic variations that cause some people to be “ultra-rapid metabolizers” which leads to higher concentrations of morphine earlier. Apparently all the children in the above reports were “ultra-rapid metabolizers”.
In the reported cases obstructive sleep apnea (OSA) was the reason for tonsillectomy and/or adenoidectomy. The potiential for a variety of opioids to cause adverse effects in patients with OSA is well known. Ciszkowski et al. point out that as many as a third of young children with obstructive sleep apnea remain symptomatic after adenotonsillectomy (Ciszkowski 2009).
The FDA alert estimates the number of “ultra-rapid metabolizers” as generally 1 to 7 per 100 people, but may be as high as 28 per 100 people in some ethnic groups (the FDA site has a table of these rates by ethnic group). The FDA recommendations for healthcare professionals are:
· If prescribing codeine-containing drugs, use the lowest effective dose for the shortest period of time on an as-needed basis
· Counsel parents and caregivers on how to recognize the signs of morphine toxicity, and advise them to stop giving the child codeine and to seek medical attention immediately if their child is exhibiting these signs.
· Consider prescribing alternative analgesics for children undergoing tonsillectomy and/or adenoidectomy for obstructive sleep apnea syndrome.
The FDA notes there are FDA-cleared tests are available for determining a patient’s CYP2D6 genotype.
The FDA is also investigating whether similar adverse events have been related to codeine use in children having other surgeries or other types of pain.
FDA. FDA Drug Safety Communication: Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death. 8/15/12
Ciszkowski C, Madadi P, Phillips MS, Lauwers AE, Koren G. Codeine, ultrarapid-metabolism genotype, and postoperative death. N Engl J Med 2009; 361(8): 827-828
Kelly LE, Rieder M, van den Anker J, Malkin B, Ross C, Neely MN, et al. More codeine fatalities after tonsillectomy in North American children. Pediatrics 2012; 129:5 e1343-e1347; published ahead of print April 9, 2012